Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Des Moines, IA

May 13, 2003Calhoun County, Carroll County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2003, 7:05 PM CDT for Calhoun County, Carroll County, Sac County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 7:05 PM CDT (00:05 UTC)
Expired
May 13, 2003, 7:30 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Carroll County, IA, Sac County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KDMX 140005
SVRDMX
IAC025-027-161-140030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA
  NORTHERN CARROLL COUNTY IN WEST CENTRAL IOWA
  SOUTHEASTERN SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 730 PM CDT

* AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAKE CITY...OR ABOUT 36 MILES SOUTHWEST OF
  FORT DODGE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES NORTHWEST OF LOHRVILLE AROUND 725 PM AND
  8 MILES WEST OF RINARD AROUND 730 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4213 9504 4211 9467 4222 9468 4225 9445
          4238 9443 4236 9503

RUSSELL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:40 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 13, 3:40 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT TUE MAY 13 2003

MAIN FORECAST CHALLENGE WILL BE IN THE SHORT TERM WITH AN ACTUAL DRY
SPELL STILL POSSIBLE LATE THIS WEEK INTO VERY EARLY NEXT WEEK.
MODELS FAIRLY CLOSE ON LARGER SCALE FEATURES THAT WOULD AFFECT OUR
WEATHER AND HAVE OVERALL USED A MODEL BLEND.

VIGOROUS SHORT WAVE TROUGH TO MOVE ACROSS THE NORTHERN PLAINS THIS
EVENING AND INTO IA WEDNESDAY. STRONG DEEP LAYERED QG FORCING THIS
AFTERNOON THROUGH 06Z ACROSS THE AREA. MODELS HAVE OVERFORECAST THE
AMOUNT OF LOW LEVEL MOISTURE RETURN UP THE MO RIVER VALLEY INTO
WESTERN IA. STILL A DECENT AREA OF LOW LEVEL CONVERGENCE AND DEEPER
LAYERED CAPE TO OUR WEST WILL SUPPORT THE CONTINUATION OF STRONG
STORMS W OF THE CWA THROUGH THE AFTERNOON AND VERY EARLY EVENING.
OUR AREA DOES HAVE SOME ELEVATED INSTABILITY COUPLED WITH MODEST
MOISTURE TRANSPORT AND MODERATE SPEED SHEAR WHICH WILL SUPPORT AN
MCS TYPE SYSTEM MOVING ACROSS THE CWA THIS EVENING AND EARLY
OVERNIGHT. I SUSPECT THE SYSTEM WILL WEAKEN AS IT MOVES E INTO IA AS
ALL MODELS DIMINISH THE ELEVATED INSTABILITY BY 06Z. NORTHERN ZONES
WILL HAVE BEST SHOT FOR PCPN SUPPORTED BY STRONG KINEMATIC FORCING
AND UPPER DIVERGENCE. THE PCPN AREA SHOULD SWEEP E AND NE OF OUR
AREA BY LATE TONIGHT WITH MAINLY DRY CONDITIONS EXPECTED THROUGH
MOST OF THE MORNING. AS THE UPPER LOW DROPS SE OVER IA WEDS...THERE
SHOULD BE ADDITIONAL SHOWERS THAT MOVE S OVER THE AREA DURING MAINLY
THE AFTERNOON AND EVENING. WILL END ALL POPS BY MIDNIGHT THURS.

AREA WILL THEN REMAIN UNDER WEAK UPPER RIDGING LATE IN THE WEEK AND
DURING THE WEEKEND. LOOKS LIKE MOST CONVECTIVE ACTIVITY WILL BE
CONFINED TO THE CENTRAL AND NORTHERN PLAINS. NEXT FRONTAL BOUNDARY
LOOKS TO MOVE INTO IA TUESDAY WHICH WILL BRING OUR NEXT CHANCE FOR
RAIN. TIL THEN...LOW LEVEL SE FLOW AND MODERATE H850 TEMPS WILL KEEP
TEMPS NEAR SEASONAL NORMS.

.DSM...NONE

JAW
Hazardous weather outlook, May 13, 5:40 AM CDT, 13 hours 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL DEVELOP ACROSS THE PLAINS TODAY AND MOVE INTO THE
MID MISSOURI RIVER VALLEY BY THIS EVENING.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF THE LOW ACROSS WESTERN IOWA BY MID TO
LATE AFTERNOON.  ENOUGH INSTABILITY IS EXPECTED TO BE PRESENT TO
PRODUCE SOME SEVERE STORMS.  THE PRIMARY THREAT WILL BE FROM LARGE
HAIL AND DAMAGING WINDS.

BY TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO FORM INTO A LARGE
COMPLEX AND MOVE EAST ACROSS MUCH OF CENTRAL IOWA.  SOME SCATTERED
SEVERE WEATHER IS EXPECTED WITH THE STORMS...AGAIN THE MAIN THREAT
BEING FROM LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...MOISTURE
RACING NORTH INTO THE SYSTEM WILL PRODUCE HEAVY RAINFALL...PRIMARILY
ACROSS NORTHERN IOWA.  RAINFALL FROM ONE TO ONE AND A HALF INCHES IS
POSSIBLE WITH LOCALIZED HIGHER AMOUNTS.  CONTINUE TO MONITOR THE
WEATHER FOR ADDITIONAL UPDATES ON THIS APPROACHING SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ON
WEDNESDAY...ESPECIALLY BY AFTERNOON AS DAYTIME HEATING DESTABILIZES
THE ATMOSPHERE.  HOWEVER...NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.  RELATIVELY TRANQUIL WEATHER IS THEN FORECAST FOR THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF INTERSTATE 35 BY MID TO
LATE AFTERNOON AND ACROSS ALL OF CENTRAL IOWA OVERNIGHT.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:31 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene59 min
May 13, 7:42 PM CDTTornado WarningDMXCalhoun, Carroll, Greene63 min
May 13, 8:30 PM CDTSevere Thunderstorm WarningDMXGreene45 min
May 13, 8:48 PM CDTSevere Thunderstorm WarningDMXAdair, Cass27 min
May 13, 9:02 PM CDTSevere Thunderstorm WarningDMXGuthrie28 min
May 14, 1:58 PM CDTSevere Thunderstorm WarningDMXDallas47 min
May 14, 2:06 PM CDTSevere Thunderstorm WarningDMXHancock24 min
May 14, 2:08 PM CDTSevere Thunderstorm WarningDMXWinnebago52 min
May 14, 2:09 PM CDTSevere Thunderstorm WarningDMXJasper51 min
May 14, 2:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth62 min
May 14, 2:24 PM CDTSevere Thunderstorm WarningDMXCass51 min
May 14, 2:35 PM CDTSevere Thunderstorm WarningDMXMarshall25 min
May 14, 2:37 PM CDTSevere Thunderstorm WarningDMXCerro Gordo53 min
May 14, 2:53 PM CDTSevere Thunderstorm WarningDMXPoweshiek52 min
May 14, 3:24 PM CDTSevere Thunderstorm WarningDMXMarion, Warren36 min
May 14, 4:04 PM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
May 14, 4:15 PM CDTSevere Thunderstorm WarningDMXButler15 min
May 14, 4:24 PM CDTSevere Thunderstorm WarningDMXAppanoose36 min
May 14, 4:26 PM CDTSevere Thunderstorm WarningDMXWayne34 min
May 14, 5:23 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama37 min
May 14, 5:30 PM CDTSevere Thunderstorm WarningDMXHamilton30 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningDMXDallas19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.